Illinois, 2005

Hail in Illinois, January 1, 2005

January 1, 2005 · NWS ILX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 1, 2:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 1, 2:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CST SAT JAN 1 2005

.DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER
THE CENTRAL PLAINS...WITH A SLOW MOVING WARM FRONT EXTENDING EAST
ACROSS SOUTHERN ILLINOIS AND INTO THE OHIO VALLEY. MAIN CONCERNS
OVER THE NEXT FEW DAYS REVOLVES AROUND PRECIPITATION CHANCES AND
TEMPERATURES AS PLAINS LOW AND ADDITIONAL IMPULSES MOVE ALONG THE
FRONTAL BOUNDARY THAT WILL CONTINUE TO BE IN THE VICINITY THROUGH
MIDWEEK.

12Z MODELS IN REASONABLE AGREEMENT TODAY WITH RESPECT TO FEATURES
EXPECTED TO IMPACT FORECAST AREA. WILL GENERALLY FOLLOW THE GFS FOR
THE DETAILS AS IT INITIALIZED BETTER AND HAS MORE SUPPORT FROM THE
OTHER MODELS THAN THE ETA. GUIDANCE TEMPERATURES SHOWING SOME SPREAD
AGAIN TODAY...AS WOULD BE EXPECTED WITH A FRONTAL BOUNDARY SLIDING
BACK AND FORTH ACROSS THE REGION. HAVE GONE WITH A BLEND OF
TEMPERATURES...THOUGH HAVE LEANED MORE TOWARD THE FWC/MAV NUMBERS.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A SERIES OF SHORT WAVES
WILL CONTINUE TO MOVE TOWARD THE REGION FROM THE SOUTHWEST UNITED
STATES THROUGH THE PERIOD...PRODUCING WAVES ON THE PERSISTENT
FRONTAL BOUNDARY AND BRINGING PERIODS OF RAINFALL TO THE FORECAST
AREA.

EXPECT AREAS OF DENSE FOG EARLY THIS EVENING UNTIL THE UPPER
WAVE/SURFACE LOW IN THE PLAINS KICKS THE FRONT NORTH OF THE FORECAST
AREA. PERIODS OF SHOWERS WILL PERSIST UNTIL THESE FEATURES PASS EAST
OF THE REGION SUNDAY AND DROP THE FRONT BACK SOUTH OF THE FORECAST
AREA. THE DYNAMIC FORCING WITH THE WAVE IS STRONG ENOUGH AND LAPSE
RATES STEEP ENOUGH TO CONTINUE TO SUPPORT AN ISOLATED THUNDERSTORM
TONIGHT.

A BRIEF BREAK IN THE PRECIPITATION IS EXPECTED SUNDAY
AFTERNOON/EVENING. THEN...THE NEXT UPPER WAVE OF INTEREST (CURRENTLY
OFF BAJA) WILL DEVELOP ANOTHER WAVE ON THE FRONT AND BRING THE NEXT
WAVE OF SHOWERS INTO THE REGION OVERNIGHT SUNDAY INTO MONDAY.

ANOTHER BREAK IS LIKELY LATE MONDAY AND MONDAY NIGHT BEFORE NEXT
WAVE EJECTS TOWARD THE REGION AND STARTS THINGS ALL OVER AGAIN BY
EARLY TUESDAY.

TEMPERATURES ALOFT THROUGH THE PERIOD WILL REMAIN WARM ENOUGH FOR
ALL OF THE PRECIPITATION TO FALL IN LIQUID FORM. THANKFULLY...IT
APPEARS THAT THE FRONT WILL NOT SAG FAR ENOUGH SOUTH TO ALLOW
SURFACE TEMPERATURES TO FALL BELOW FREEZING. IT MAY BE A CLOSE CALL
EARLY TUESDAY AND LATER MODEL TRENDS WILL NEED TO BE WATCHED FOR THE
THREAT OF FREEZING RAIN.

LONG TERM...WEDNESDAY THROUGH SATURDAY...MODEL/ENSEMBLE AGREEMENT IS
ON THE POOR SIDE TODAY...ESPECIALLY BEYOND THURSDAY. THIS MAY BE A
SIGNAL OF A COMING PATTERN CHANGE AND POTENTIALLY A BREAK FROM THE
UNSEASONABLY MILD WEATHER THAT HAS BEEN COMMON OF LATE. PESKY/ACTIVE
FRONT THAT WILL BE WITH US FOR MUCH OF THE WEEK WILL DEPART BY
THURSDAY...GIVING US A BRIEF REPRIEVE FROM PRECIPITATION. THERMAL
PROFILES SHOULD BE WARM ENOUGH FOR RAIN UNTIL THE LAST WAVE PASSES
BY EARLY THURSDAY...WITH SOME POTENTIAL FOR SOME WRAP AROUND SNOW
LASTING UNTIL WEDNESDAY NIGHT. NEXT CHANCE FOR PRECIPITATION
EXPECTED TO ARRIVE BY SATURDAY...THOUGH GIVEN THE SPREAD IN THE
MODELS/ENSEMBLES...CONFIDENCE IN THE DETAILS IS VERY LOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
&&

BAK
Hazardous weather outlook, Jan 1, 11:06 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CST SAT JAN 1 2005

ILZ027>031-036>038-040-041-021704-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA AND PEORIA
1106 AM CST SAT JAN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS CAN BE EXPECTED TODAY AND TONIGHT ACROSS THE AREA.
SINCE TEMPERATURES ARE NOW ABOVE FREEZING...THE PRECIPITATION IS
EXPECTED TO REMAIN IN THE FORM OF LIQUID. THEREFORE...NO HAZARDOUS
WEATHER IS ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL STORM SYSTEMS WILL PULL OUT OF THE WESTERN U.S. AND AFFECT
CENTRAL ILLINOIS DURING THE FIRST WEEK OF THE NEW YEAR. RAIN WILL
OVERSPREAD THE AREA AGAIN LATE SUNDAY NIGHT AND MONDAY...WITH RAIN
CHANCES CONTINUING INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-021704-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...
MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1106 AM CST SAT JAN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS WILL PUSH ACROSS THE
AREA...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS AS ANOTHER
STORM SYSTEM APPROACHES THE AREA FROM THE PLAINS. ANY THUNDERSTORMS
THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT SUNDAY
MORNING...HOWEVER...NONE OF THE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LIMITS. SEVERAL STORM SYSTEMS WILL PULL OUT OF THE WESTERN
U.S. AND AFFECT CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS DURING
THE FIRST WEEK OF THE NEW YEAR. RAIN WILL OVERSPREAD THE AREA AGAIN
LATE SUNDAY NIGHT AND MONDAY...WITH RAIN CHANCES CONTINUING INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

KELLY/SMITH

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
January 1, 4:30 PM CST
Where
Cass County, Beardstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -90.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433214.